Saw the oncologist today. It’s been three months since my last Lupron shot. At one month after, my PSA was about 4. It’s now at 28 – higher than I’d like, but not too bad. I was slated to get my next Lupron shot today, but we decided to delay it. We have a cruise coming up and don’t want it to fall during the 5th or 6th week after the shot.
We talked about how much life extension the Lupron is providing for me. He said it varies from person to person and can be months to a year or more. In my case my PSA still drops quite low when I go on Lupron, so he guesses the life extension for me is on the longer side.
We talked about my lymph node that was so enflamed. He did a physical exam and didn’t find anything unusual. So we’re just going to assume everything is OK.
The pills the GI gave me seem to be doing the trick. My stomach problems are getting better. I’m now able to eat and drink pretty much anything I want. It’s a nice change from a bland diet and water.
Late afternoon tomorrow I meet with the oncologist to get the results of the scans and the PSA test. I’d be fibbing if I said I’m not rather anxious about the whole thing.
The scans will tell how far the disease has spread. That’s not the important question, though. The real question is has it spread to a vital organ. If so, I’ll likely get a much better idea about how much time I have left and the general path my health will follow. Prostate cancer typically prefers to metastasize to bones. That’s not generally life threatening. Once it picks a vital organ, things change. The end becomes much more real.
The PSA test will show if Lupron’s still working. There’s a drug I can take when it does fail, so that’s not as big a deal. On average, men on that drug live 24 months.
I Hope I get a reasonable night’s rest, but I have my doubts.
I got a CAT and bone scan today, along with a blood draw to check my PSA.
A lot has happened since my last post (ignoring the repost right before this post). It’s been seven weeks since my last Lupron shot. As is usually the case week seven is when Lupron’s effects subside. Now going off Lupron doesn’t seem as good an idea as it did when I was in the throes of its side effects.
I met with my GP and he suggested that for the really killer depressions, of which I typically get one per Lupron shot, that I take an Adderall to try to counteract it. So now I have that to try.
I also met with my oncologist. To sum it up, there are no good alternatives for Lupron for me. After talking over all my stomach problems, he wanted to do a CAT scan, The CAT scan, I believe, is mostly being done to rule out a stomach cancer met. He also wanted to do a bone scan to see how much further it’s spread and the usual PSA test. Those labs were all done today.
I asked him about Marinol (medical marijuana) and was surprised to find out that he can prescribe it. AFAIKnew it wasn’t prescribale in Texas. With luck it will help with the upset stomach, nausea, and depression.
With Adderall and Marinol I’m willing to try another Lupron shot, which is tentatively set for next Friday. That assumes we get no surprises back from all the tests today.To find out about that I wait until this coming Thursday…
I should have seen it coming. After realizing that I’ll almost certainly go off Lupron early, the other shoe didn’t drop until this morning. It finally occurred to me that what this means is I will die sooner. The thought just freaked me out and made my death come into sharp focus.
All of the morning and most of the afternoon were spent trying to get my arms around this. I finally came to the conclusion that my current life on Lupron is such a low quality of life that it’s better to forgo the extra months alive and switch to something where I can enjoy my time left.
I’m actually doing pretty good right now Had a reasonable dinner and am comfortable with exploring other options. I meet with the oncologist Tuesday the 10th and we’ll see what develops.
About five and a half weeks ago I got my most recent lupron shot. I expected only mild side effects the first 4 weeks. Instead I had major nausea and upset stomach issues on and off during the entire period. Many dinners were limited to mashed potatoes. The fifth week saw my stomach issues clear up and I had only 1 moderate depression.
The sixth week has been a disaster so far. I missed thanksgiving dinner due to stomach problems that carried over into the next day. Yesterday was one the worst days of my life. Crippling depression set in along with serious nausea. Lupron also left my arms with a fierce tingling for hours. On top of all that I had a chest cold and sore throat. I managed to get through the day, but I feel like something snapped. Today was better, but still very rough. I’m trying to get an appointment set up with oncologist to explore other choices. These side effects are so significantly degrading my quality of life, I’ve got to check out the options.
I’m halfway through the 5th week since my last Lupron shot. Long time readers with good memories will recall this is when I usually have the worst side effects from the Lupron. The first four weeks were milder than usual this time, so I had a high hopes for weeks 5 and 6. So far that’s not the case – it’s following the usual pattern, periods of deep depression, times when I want to cry for no reason, mild nausea, and occasional hot flashes/cold sweats. Oh well.
This is also the 8th week since my last meeting with the oncologist; the meeting where we shifted from Lupron every three months to Lupron every two months. That shift was really a blow to me. I had stomach problems for weeks afterwards caused by stress and anxiety. I now understand why it was such a big deal. I started out with Lupron once every 4 months, but at 3 months my PSA was high enough we had to switch to every 3 months. Three months later my PSA was still too high, and we had to switch to 2 months. This rapid move from 4 to 3 to 2 just freaked me out. The worst case is it means I’m becoming resistant to Lupron. If true, it’s a big setback. The first line of defense against the cancer will have failed. It might also be the case that I’ll shortly need to shift t Lupron every month – something I’m not looking forward too due to the side effects. If I’m lucky, I’ll be able to stay on one Lupron shot every two months for a long time. I find out where I stand late Jan next year.
Today was the followup with my oncologist for my last three month “interval” (one month on Lupron, two months off). The day didn’t go very smoothly.
About an hour before the appointment I had a panic attack. Thankfully, I had some Xanax and managed to get through it relatively unscathed. It was still a presage of what was to happen.
The oncologist told me that my PSA had risen to 20.1 from 12.5. Because of this, he wanted to accelerate the schedule to a one month Lupron shot every two months. So now instead of six weeks of feeling “normal” across three months, I get two weeks of feeling normal over two months.
Part of me just died when he said that. I saw the time I can enjoy life just evaporating right before my eyes. It also wasn’t lost on me that if this protocol doesn’t work, it means he’ll recommend I stay on Lupron all the time. Wonderful. Near constant high level depression and anxiety for basically the rest of my life.
There’s also the jump from 12.5 to 20.1. While he doesn’t think it means the Lupron has started to fail, he wouldn’t rule it out. When the Lupron fails, I’m one big step closer to death.
I know there are many people out there on chemotherapy that have it much worse than I do now; they have no “normal” days. I hope my writings don’t offend. In time I’ll be given the “opportunity” to join them. That will be when the Lupron and follow-up treatments fail. In my case it’s very iffy that I’ll go the chemo route. There is absolutely no chance of a cure. Life extension can be as long as a year, but you’re stuck with all the side effects from the chemo during that time. I’m not sure it’s a trade I’ll be willing to make.
Right now I think I’m mostly in shock. The way forward doesn’t seem so appealing, but at least I’ll have some time that’s “normal”.